Chemotherapy agents commonly used to treat childhood cancer impair eyesight in a way that indicates an impact on the central nervous system (CNS). The damage occurs to the patient’s ability to following moving objects with the eye (eye motor skills).1

“We observed that most of these patients were not able to move their eyes smoothly and steadily, but jerkily and fitfully. Eye movement like that makes it harder to focus on moving objects in traffic, for instance. It can also cause headaches and dizziness,” said Per-Anders Fransson, PhD, a reader in otorhinolaryngology at Lund University in Sweden.

This study compared 23 survivors of childhood cancer, currently age 20 to 30 years, with 25 healthy people of the same age. Among the survivors, most of them had experienced visual disorders, headaches, and dizziness. The degree of the problem appeared to be related to the degree of which the eye motor skills had been affected, suggesting damage to the CNS from the chemotherapy.


Continue Reading

Cisplatin, methotrexate, and ifosfamide, which these survivors had received as treatment, are known to cross the blood-brain barrier and thus damage the nervous system. This study examined the effects on eye motor skills and the resulting consequences.

In this study, an average of 15 years had passed since the patients underwent cancer treatment. Age at the time of treatment seemed to have an important role, as the youngest patients at their time of treatment were most affected.

“A child’s brain has not completely developed, which makes it more susceptible to the influence of foreign substances,” said Thomas Wiebe, consultant in pediatric oncology at Skane University Hospital in Lund, Sweden.

Wiebe argues that the medicines in question need to continue to be used, despite their risks, because curing cancer and saving lives is most important. However, this study reinforces the need for new and better treatments. It also supports the need for follow-up care for survivors of pediatric cancers.

“When it comes to balance and visual disturbances, there is an exercise program that can significantly minimize problems. Simply being diagnosed is also valuable so you don’t have to wonder why you are experiencing things such as dizziness and fainting,” said Professor of Otorhinolaryngology Måns Magnusson, MD, PhD, of Lund University.

REFERENCE

1. Einarsson EJ, Patel M, Petersen H, et al. Oculomotor deficits after chemotherapy in childhood. PLoS One. 2016;11(1):e0147703.